Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 240, NWS Goodland, KS

July 31, 2011Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2011, 2:59 PM CDT for Graham County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 2:59 PM CDT (19:59 UTC)
Expired
Jul 31, 2011, 3:19 PM CDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS53 KGLD 311959
SVRGLD
KSC065-312100-
/O.NEW.KGLD.SV.W.0240.110731T1959Z-110731T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 400 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF HILL CITY...AND WAS MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILL CITY AND BOGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3949 9995 3944 9960 3913 9975 3917 9998
TIME...MOT...LOC 1959Z 192DEG 6KT 3924 9984
WIND...HAIL 60MPH 1.00IN
$$

050
1 follow-up statement
589 
WWUS53 KGLD 312019
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT SUN JUL 31 2011

KSC065-312029-
/O.CAN.KGLD.SV.W.0240.000000T0000Z-110731T2100Z/
GRAHAM KS-
319 PM CDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3949 9995 3944 9960 3913 9975 3917 9998
TIME...MOT...LOC 2019Z 192DEG 6KT 3927 9983
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:33 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 12:33 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT SUN JUL 31 2011

.DISCUSSION...
307 AM MDT SUN JUL 31 2011

EARLY MORNING ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER RIDGE OVER THE CENTRAL CONUS WITH MID/UPPER
TROUGHING OVER THE PACIFIC NORTHWEST AND NEW ENGLAND. PATCHY FOG
WAS IN THE PROCESS OF DEVELOPING OVER NORTHEASTERN PORTIONS OF THE
FORECAST AREA WITH KHLC DOWN TO MVFR VISBY AS OF 08Z.

PRIMARY FORECAST CONCERNS WILL BE RETURN TO DANGEROUS HEAT FOR THE
DAY MONDAY FOLLOWED BY A COLD FRONT/PRECIP CHANCES THROUGH MID-
WEEK.

PATCH FOG WILL QUICKLY DISSIPATE LATER THIS MORNING. WHILE A FEW VISBY
OBS OVER CENTRAL NEBRASKA HAVE DROPPED TO 1/4SM...NOT ANTICIPATING
THE NEED FOR ANY HIGHLIGHTS BUT WILL CONTINUE TO MONITOR. BEYOND
THAT...THE HEAT RETURNS TO THE CENTRAL HIGH PLAINS AFTER A FEW
DAYS OF MORE MODERATE TEMPERATURES. AFTERNOON READINGS WILL
APPROACH THE CENTURY MARK AREA-WIDE WITH BORDERLINE HEAT ADVISORY
CRITERIA OVER THE FAR EAST. HAVE OPTED NOT TO ISSUE ANY HEAT-
RELATED HIGHLIGHTS FOR THIS AFTERNOON BUT THIS WILL NEED TO BE
MONITORED AS SLIGHTLY HIGHER TEMPS AND/OR SLIGHTLY HIGHER DEW
POINTS WOULD LIKELY RESULT IN CRITERIA BEING MET.

STRONG H7 THETA-E ADVECTION SETS UP OVER PRIMARILY THE NORTHEAST
PORTION OF THE FORECAST AREA LATE THIS AFTERNOON WITH H85-H7
TROUGH NOTED FROM WY INTO CO. LACK OF STRONG FORCING MECHANISM TO
INITIATE CONVECTION PRECLUDES ME FROM INCLUDING SLIGHT CHANCE POPS
BUT WOULD NOT BE TOTALLY SURPRISED TO SEE SOMETHING POP NEAR OR
IN THE NORTHERN FLANK OF THE FORECAST AREA LATE THIS AFTERNOON.

MOVING INTO MONDAY...RIDGE CONTINUES TO BUILD RESULTING IN
SLIGHTLY WARMER TEMPS FOR A FEW LOCATIONS. JUST ENOUGH TO PUSH
NORTON AND GRAHAM COUNTY OVER THE NEEDED CRITERIA FOR A HEAT
ADVISORY. HAVE GONE AHEAD AND ISSUED A HIGHLIGHT FOR THESE TWO
COUNTIES BUT CONSIDERED GOING ONE TIER OF COUNTIES FURTHER WEST.
HAVE OPTED TO NOT DO THAT AS CONFIDENCE IS NOT AS HIGH. FUTURE
SHIFTS WILL NEED TO RE-EVALUATE AND ADJUST ACCORDINGLY.

CONVECTIVE POTENTIAL BEGINS TO INCREASE LATE MONDAY OVER THE
WESTERN ZONES AS A SURFACE TROUGH/COLD FRONT TRANSLATES EASTWARD
THROUGH THE FORECAST AREA. BETTER BROAD-SCALE FORCING FOR ASCENT
MOVES INTO THE REGION ON TUESDAY IN A POST-FRONTAL REGIME. HAVE
BUMPED POPS INTO THE CHANCE CATEGORY FOR PRIMARILY THE WESTERN
HALF OF THE FORECAST AREA TUESDAY AFTERNOON. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
AS THE NEXT IN THE SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS
THE NORTHERN PERIPHERY OF THE MID/UPPER RIDGE.

NO CHANGES MADE BEYOND WEDNESDAY NIGHT.

FOLTZ
&&

.AVIATION...
1130 AM MDT SUN JUL 31 2011

FOR THE 18Z TAFS...WILL NEED TO WATCH OVERNIGHT DEWPOINTS AGAIN FOR
REDUCED VIS POTENTIAL AT KMCK BUT BELIEVE THE POTENTIAL FOR SUB-VFR
CONDITIONS IS VERY MINIMAL AT THIS TIME. VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD OTHERWISE...WITH GENERAL SOUTHERLY WINDS AROUND
15G20KTS THIS AFTERNOON SUBSIDING TO AROUND 10KTS BY SUNSET.

050
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FROM NOON TO 9 PM CDT MONDAY FOR KSZ004-016.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 2:30 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 31 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
130 PM MDT SUN JUL 31 2011 /230 PM CDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES WILL APPROACH 100 DEGREES ACROSS MUCH OF THE
TRI-STATE REGION. LOCATIONS EAST OF A LINE FROM MCCOOK NEBRASKA TO
HILL CITY KANSAS MAY SEE HEAT INDEX VALUES BETWEEN 100 AND 105
DEGREES.

ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS MAINLY EASTERN
AND SOUTHERN PARTS OF THE AREA THIS AFTERNOON AND EARLY EVENING.
THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...STRONG WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER WILL CONTINUE ON MONDAY FOR MUCH OF THE AREA WITH
HEAT INDEX VALUES NEAR 105 DEGREES FOR THE NORTON AND HILL CITY
KANSAS VICINITIES.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY FROM
MONDAY NIGHT THROUGH THE END OF THE WEEK. WHILE THE THREAT FOR
WIDESPREAD SEVERE WEATHER IS LOW...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE FOR AREAS WHICH RECEIVE MULTIPLE ROUNDS OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 2:13 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT SUN JUL 31 2011

KSZ016-311945-
GRAHAM-
213 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.

HEAVY RAINFALL...SMALL HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3913 9961 3913 9981 3913 9982 3932 9971
      3927 9960 3914 9960
TIME...MOT...LOC 1912Z 210DEG 9KT 3910 9970

050
Special weather statement, Jul 31, 2:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM CDT SUN JUL 31 2011

KSZ016-312015-
GRAHAM-
251 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...HEAVY RAINFALL ARE
POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.

&&

LAT...LON 3912 9962 3913 10001 3914 10006 3943 9984
      3932 9960 3913 9960
TIME...MOT...LOC 1950Z 210DEG 9KT 3919 9979

050

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:33 AM CDTHeat AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan40 hr
Jul 31, 2:13 PM CDTSpecial Weather StatementGLDGraham32 min
Jul 31, 2:51 PM CDTSpecial Weather StatementGLDGraham24 min
Jul 31, 3:24 PM CDTSpecial Weather StatementGLDGraham6 min
Jul 31, 3:27 PM CDTSpecial Weather StatementGLDGove18 min
Jul 31, 3:55 PM CDTSpecial Weather StatementGLDGraham35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.